Alert archive / Washington / Flood Watches in 2021

Flood Watch 4, NWS Seattle, WA

February 20, 2021Mason County, Washington

NWS Seattle, WA issued this flood watch at Feb 20, 2021, 3:09 PM PST for Mason County, Washington. It took effect at Feb 21, 2021, 1:00 PM PST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Feb 20, 2021, 3:09 PM PST (23:09 UTC)
In effect from
Feb 21, 2021, 1:00 PM PST
Expired
Feb 22, 2021, 12:24 AM PST
In force
11 hr
Issued by
NWS Seattle, WA
Flood severity
None

County Mason County, WA

The radar

The Langley Hill radar (KLGX), 74 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 12:00Z, 11.2 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 12:00Z on 2021-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 12:00Z on 2021-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
603 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

134 
WGUS66 KSEW 202309
FFASEW

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Seattle WA
309 PM PST Sat Feb 20 2021

WAC045-211400-
/O.NEW.KSEW.FA.A.0004.210221T2100Z-210223T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mason-
Including the cities of Shelton
309 PM PST Sat Feb 20 2021

...FLOOD WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH TUESDAY 
AFTERNOON...

The National Weather Service in Seattle has issued a

* Flood Watch for a portion of northwest Washington, including the 
  following area, Mason.

* From Sunday afternoon through Tuesday afternoon

* Steady rain is expected over the southern slopes of the Olympics 
  for the next 48 hours. 3 to 6 inches of precipitation is expected 
  to fall over the area. Snow levels will be rising from around 2000 
  feet Saturday to above 4500 feet Sunday. The Skokomish River will 
  rise, possibly reaching flood stage as early as Sunday evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor latest forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.


&&

$$

Butwin
3 follow-up statements
712 
WGUS66 KSEW 211119
FFASEW

Flood Watch
National Weather Service Seattle WA
319 AM PST Sun Feb 21 2021

WAC045-220115-
/O.CON.KSEW.FA.A.0004.210221T2100Z-210223T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mason-
Including the cities of Shelton
319 AM PST Sun Feb 21 2021

...FLOOD WATCH REMAINS IN EFFECT FROM 1 PM PST THIS AFTERNOON 
THROUGH TUESDAY AFTERNOON...

The Flood Watch continues for

* A portion of northwest Washington, including the following area, 
  Mason.

* From 1 PM PST this afternoon through Tuesday afternoon

* Steady moderate rain is expected over the southern slopes of the 
  Olympics for the next 48 hours. Snow levels will continue to rise 
  to 5000 to 6000 feet by this evening, with these level persisting 
  through Monday morning. 3 to 6 inches of rain is expected to fall 
  below this elevation. The Skokomish River will rise, possibly 
  reaching flood stage as early as tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor latest forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.


&&

$$

Pullin
859 
WGUS66 KSEW 212342
FFASEW

Flood Watch
National Weather Service Seattle WA
342 PM PST Sun Feb 21 2021

WAC045-221200-
/O.CON.KSEW.FA.A.0004.000000T0000Z-210223T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mason-
Including the cities of Shelton
342 PM PST Sun Feb 21 2021

...FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY AFTERNOON...

The Flood Watch continues for

* A portion of northwest Washington, including the following area, 
  Mason.

* Through Tuesday afternoon

* Steady moderate rain is expected over the southern slopes of the 
  Olympics for the next 24 hours. Snow levels will continue to rise 
  to around 6000 feet by this evening. 3 to 6 inches of rain is 
  expected to fall below this elevation. The Skokomish River will 
  rise, possibly reaching flood stage late tonight to early Monday 
  morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on 
current forecasts. You should monitor later forecasts and be alert 
for possible flood warnings. Those living in areas prone to flooding 
should be prepared to take action should flooding develop.

&&

$$

Butwin
170 
WGUS66 KSEW 220824
FFASEW

Flood Watch
National Weather Service Seattle WA
1224 AM PST Mon Feb 22 2021

WAC045-220930-
/O.CAN.KSEW.FA.A.0004.000000T0000Z-210223T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mason-
Including the cities of Shelton
1224 AM PST Mon Feb 22 2021

...FLOOD WATCH IS CANCELLED...

The Flood Watch for a portion of northwest Washington, including the 
following area, Mason has been cancelled.

The Flood Watch is replaced with warning for the Skokomish River at 
Potlatch.

$$

CC

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this flood watch went out at Feb 20, 8:49 AM PST, 6 hours 20 minutes earlier.

Area forecast discussion, Feb 20, 8:49 AM PST, 6 hours 20 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
849 AM PST Sat Feb 20 2021

.UPDATE /900 AM Update/...Not many changes from the forecast
created last night. We have some lingering scattered showers
throughout Western Washington this morning, brining snow to the
Cascade Passes. Rain showers and mountain snow will become more
widespread later tonight and into Sunday morning.

Last night's discussion is after the updated aviation and marine
discussions.

Butwin

&&

.AVIATION...Northwesterly flow continues today. Some showers remain
near the coast and in the mountains, with a mostly broken mid-level
cloud deck over the Puget Sound terminals. Expect some scattering
and trending to VFR conditions for most terminals, though KUIL may
remain in showers and lower MVFR ceilings this morning. Fog around
KPWT will likely persist through mid morning. Otherwise, increasing
clouds and breezy winds develop late evening through early Sunday
ahead of the approaching front. Lower ceilings and rain likely
overnight likely linger into much of Sunday.

KSEA...Mostly VFR today, though occasional MVFR ceiling may remain
over the terminal through 19z this morning. Light surface winds this
morning become southerly and increase to around 10 kt with gusts to
20 kt this afternoon. Ceilings again lower this evening with MVFR
conditions and light rain overnight and through much of Sunday.

Cullen

&&

.MARINE...Small craft advisory continues over the coastal
waters and the west entrance of the Strait of Juan de Fuca today as
seas remain around 10 to 11 feet. Meanwhile, southerly winds will
increase over the waters this evening and overnight, with widespread
advisory strength winds expected overnight. Shift to west/southwest
winds Sunday behind a cold front, with advisory strength winds
continuing into Monday. Seas likely remain above 10 feet over the
coastal waters through the middle of next week, with a larger west
swell arriving Monday into Tuesday, building seas to 15-18 feet.

Cullen

&&

.PREV DISCUSSION... /issued 237 AM PST Sat Feb 20 2021/

SYNOPSIS...Scattered showers with possible sun breaks through
this afternoon. An atmospheric river will bring a prolonged wet
period of weather to Western Washington from tonight through
Tuesday, with rain in the lowlands and mountains and periods of
impactful heavy mountain snow this weekend and early next week.
Additional systems are likely for the end of next week.

SHORT TERM /TODAY THROUGH MONDAY/...Scattered light passing
showers continue to push across Western Washington at this hour as
a weakening low pressure system (clearly visible on all WV and IR
satellite channels) moves into the southern Oregon Coast tonight.
The latest HREF guidance suggests one final organized band of
light showers pushing across the area by 12Z, with a signal for a
brief, weak area of convergence showers across the Central/Southern
Sound by mid-morning. Scattered light showers will persist across
the area through the day with the potential for a few sun breaks
late morning through the afternoon. Clouds will increase this
afternoon, with widespread showers returning to the region tonight
as an atmospheric river reaches the Pacific Northwest and British
Columbia coast. This will mark the beginning of a wet period
across Western Washington, as the southern periphery of the AR
will affect the region before it shifts southward over the area
Monday. A weather system embedded in the mean flow across the
region will yield warming temperatures and rising snow levels
Sunday and Monday before a cold front brings temperatures and snow
levels down Monday night into Tuesday. Along with a prolonged
period of moderate rain, this will yield periods of heavy snow in
the Cascades as well as breezy conditions at times Sunday through
Monday night.

*Rain: Persistent moderate rainfall across the region is expected
 to yield the greatest impact with this system. At this time,
 confidence is high in the highest amounts being observed across
 the Olympic Peninsula and the Cascades. As for totals in these
 areas, coastal lowland locations will likely see 2 to 4 inches,
 with the Olympics and Cascades seeing totals in the 3 to 6 inch
 range. The greatest impacts with respect to any potential river
 or urban/small stream flooding will come in these areas. See the
 hydrology section below for flooding concerns. It is important to note
 that strong west-southwesterly flow across the region will favor
 a strong rain shadow across the Puget Sound lowlands. This will
 likely keep rainfall totals below an inch.

*Snow: Snow levels will start out low today (around 2000 feet),
 with 6 to 10 inches of snow expected this evening through Sunday
 morning before precipitation changes to rain Sunday afternoon.
 Snow levels will rise through the day Sunday to 4000 to 5000 feet
 by the afternoon, peaking on Monday around 5000 to 6000 feet. A
 cold front will crash snow levels Monday afternoon/evening, with
 levels falling to 1500 to 2000 feet Monday night. Probabilities
 in heavy snow totals continue to increase tonight, with 30%
 probabilities in at least 12" at Stevens and Snoqualmie Passes
 Monday night into Tuesday morning. Totals from Sunday through
 Tuesday will generally range from 12-18 inches at White and
 Stevens Pass, and 8 to 12 inches at Snoqualmie Pass.

*Wind: Two periods of breezy to gusty winds are becoming more
 likely with the frontal system this weekend. The first round of
 winds will occur Saturday night into Sunday with a second round
 Sunday night into Monday. Southwesterly winds expected for both
 rounds, with gusts of 25 to 40 mph possible.

LONG TERM /TUESDAY THROUGH FRIDAY/...The aforementioned system
will clear the region on Tuesday as ensemble guidance is
indicating upper level ridge off of the west coast amplifies.
Guidance continues to hint at a shortwave ridge traversing Western
Washington on Wednesday, bringing a brief break in wet and active
weather (and maybe some periods of sun). This will not last long,
as ensemble guidance continues to hint at northwest flow
remaining in place from mid-week through the weekend, allowing
additional systems to eject out of the Gulf of Alaska. Slightly
cooler temperatures will prevail in this general pattern regime.

Pullin

AVIATION...Northwesterly flow aloft today as upper trough axis
shifts east of the region. Scattered showers overnight will
gradually diminish in coverage throughout the day before a wet
atmospheric river system begins to affect the area late tonight into
early next week. Primarily MVFR to IFR conditions overnight though a
few sites like BLI and HQM may remain VFR. Ceilings expected to lift
to VFR Saturday afternoon as mid and high level moisture arrives
ahead of next approaching frontal system. Ceilings and visibility
will then deteriorate again toward the end of the TAF period as
system moves in. Surface winds will increase as well.

KSEA...MVFR ceilings overnight into Saturday morning. Ceilings
expected to improve to VFR again Saturday afternoon as higher level
moisture increases ahead of next frontal system. MVFR then expected
again with rain Saturday night into Sunday. Surface winds southerly
5 to 12 knots with a few gusts to 20 kts late Saturday afternoon.

Carpenter

MARINE...Onshore flow will continue through today as a system
moves south of the area. Swells will remain around 10-11 ft
through Saturday for Small Craft Advisory Conditions over the
Coastal Waters. Southerly flow will increase tonight into Sunday
as a stronger frontal system arrives. Small craft advisory winds
likely across most waters. Winds will become more westerly as a
cold front moves inland Sunday night and Monday. Seas will also
build to 14-19 feet, peaking on Tuesday.

Carpenter

HYDROLOGY...An atmospheric river event will impact W WA late
tonight through Tuesday with prolonged moderate to heavy rainfall
and rising snow levels. Rainfall amounts of 3 to 6 inches in the
Olympics and Cascades will yield rises on most area rivers and
bring the potential for river flooding to portions of the region.
Outside of the Skokomish River Basin (where ESFSEW continues), the
main area of concern at this time remains on the Chehalis River
basin, where flooding could occur Monday into Tuesday. Will
continue to monitor as locally higher rainfall amounts could
change the current river forecast.

Pullin/Carpenter/18

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Winter Weather Advisory from 4 PM this afternoon to 10 AM PST
     Sunday for Cascades of Pierce and Lewis Counties-Cascades
     of Snohomish and King Counties-Cascades of Whatcom and
     Skagit Counties.

     Winter Storm Watch from Sunday afternoon through late Monday
     night for Cascades of Pierce and Lewis Counties-Cascades of
     Snohomish and King Counties-Cascades of Whatcom and Skagit
     Counties.

PZ...Small Craft Advisory until 10 AM PST Sunday for Coastal Waters
     From Cape Flattery To James Island 10 To 60 Nm-Coastal
     Waters From Cape Flattery To James Island Out 10 Nm-Coastal
     Waters From James Island To Point Grenville 10 To 60 Nm-
     Coastal Waters From James Island To Point Grenville Out 10
     Nm-Coastal Waters From Point Grenville To Cape Shoalwater
     10 To 60 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater Out 10 Nm-Grays Harbor Bar-West Entrance U.S.
     Waters Strait Of Juan De Fuca.

     Small Craft Advisory from 9 PM this evening to 10 AM PST Sunday
     for Admiralty Inlet-East Entrance U.S. Waters Strait Of
     Juan De Fuca-Northern Inland Waters Including The San Juan
     Islands-Puget Sound and Hood Canal.

&&

www.weather.gov/seattle

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 2:03 AM PSTSmall Craft AdvisorySEW50 hr
Feb 20, 2:49 AM PSTWinter Storm WatchSEW37 hr
Feb 20, 2:49 AM PSTWinter Weather AdvisorySEW31 hr

Nearby

Flood Watches in Washington, 2021Every flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.